Kansas, 2007Hail and Damaging Winds in Kansas, July 15, 2007
July 15, 2007 · NWS ICT · 3 events in 1 county or zone
Isolated thunderstorms developed in a weak northwest mid level flow along the remnants of a weak surface boundary. Hot afternoon temperatures lead to severe thunderstorms that produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed in a weak northwest mid level flow along the remnants of a weak surface boundary. Hot afternoon temperatures lead to severe thunderstorms that produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 15, 2:14 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 15, 2:14 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT SUN JUL 15 2007
.DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS HOW THE WAVE IN
NEBRASKA WILL AFFECT OUR CONVECTION CHANCES TONIGHT. THE NEXT
PROBLEM IS HOW FAST A BACK DOOR FRONT WILL MOVE INTO THE AREA LATE
THIS WEEK.
TONIGHT:
LATEST WATER VAPOR LOOP IS SHOWING A WEAK MID LEVEL WAVE MOVING
THROUGH NORTH CENTRAL KANSAS. LATEST SURFACE ANALYSIS...WAS SHOWING
THE SURFACE BOUNDARY SITUATED MAINLY IN SOUTHWEST MISSOURI AND
NORTHEAST OKLAHOMA. RIGHT NOW...WE ARE NOT ANTICIPATING ANYTHING
MORE THAN JUST AN ISOLATED STORM IN SOUTHEAST KANSAS LATE THIS
AFTERNOON AND EARLY THIS EVENING. THE NEXT WAVE OF INTEREST WAS
SITUATED IN NORTH CENTRAL NEBRASKA. LATEST VISIBLE LOOP IS SHOWING
SOME THUNDERSTORMS DEVELOPING IN THAT REGION. THESE STORMS WILL BE
MOVING INTO AN AREA OF MIXED LAYER CAPES AROUND 2500J/KG IN CENTRAL
NEBRASKA. THE 0-6KM SHEAR PROFILES FROM THIS REGION IS AROUND 30 TO
40 KTS SO THESE STORMS MAY BE ABLE TO SUSTAIN THEMSELVES FOR A
WHILE. HOW FAR SOUTH THEY WILL MOVE BEFORE THEY DISSIPATE IS THE BIG
QUESTION. THE GFS/LOCAL WRF IS SHOWING THE AXIS OF GREATEST
INSTABILITY EXTENDING FROM CENTRAL NEBRASKA TO SOUTH CENTRAL KANSAS
THIS EVENING. THE BEST SHEAR PROFILES ARE LOCATED IN CENTRAL KANSAS
SO THAT AREA STANDS A CHANCE OF SEEING SOME STORMS IN THAT REGION.
WE INTRODUCED POPS FOR CENTRAL KANSAS DURING THE EVENING TIMEFRAME.
AFTER MIDNIGHT...THE MODELS ARE SHOWING THE MESOSCALE CONVECTIVE
VORT LOBE (MCV) MOVING INTO SOUTH CENTRAL KANSAS. I WOULD NOT BE
SURPRISED IF A STORM OR TWO DEVELOPS IN SOUTH CENTRAL OR SOUTHEAST
KANSAS...ESPECIALLY SINCE THERE IS AN INFLUENCE FROM THE LOW LEVEL
JET.
MONDAY-THURSDAY:
THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER THE
PLAINS. THIS WILL ALLOW FOR TEMPERATURES TO SLOWLY CLIMB OVER THE
AREA AS THE POSITIVE SENSIBLE HEAT FLUX BEGINS TO DOMINANT OVER
THE LATENT HEAT PROCESS. WE ALSO LOWERED OVERNIGHT TEMPERATURES A
COUPLE OF DEGREES SINCE THE CONDENSATION PROCESS WILL TEND TO LOWER
DEWPOINTS AND ALLOW TEMPERATURES TO FALL TOWARDS DAYBREAK. WE DID
RAISE TEMPERATURES ON THURSDAY MAINLY IN CENTRAL KANSAS SINCE THE
LATEST GFS/ECMWF/UKMET ARE SHOWING THE FRONTAL BOUNDARY APPROACHING
NORTHERN KANSAS WHICH WILL INCREASE THE COMPRESSIONAL WARMING.
THURSDAY NIGHT-SUNDAY:
THE LATEST GFS IS STARTING TO TREND TOWARDS THE ECMWF/UKMET/CANADIAN
SOLUTIONS IN AMPLIFYING THE PATTERN AND ALLOWING A FAIRLY STRONG
TROF TO DEVELOP IN THE GREAT LAKES REGION. THIS FEATURE IS PROGGED
TO DIVE SOUTH INTO THE OHIO VALLEY AND DRAG A BACK DOOR COLD FRONT
THROUGH THE FORECAST AREA. THE TIMING OF THIS FRONT IS STILL AN
ISSUE AT THIS POINT...BUT THE MODELS ARE SUGGESTING ON BRINGING THIS
FRONT THROUGH MAINLY DURING THE THURSDAY NIGHT AND FRIDAY TIMEFRAME.
THIS FRONT WILL HAVE QUITE A BIT OF CAP TO OVERCOME BEFORE
INITIATING ANY CONVECTION ESPECIALLY AS YOU HEAD TOWARD THE HIGH
PLAINS. WE HAVE INTRODUCED A SLIGHT CHANCE OF THUNDERSTORMS MAINLY
FOR THE EASTERN HALF OF THE FORECAST AREA. OTHERWISE...SURFACE HIGH
PRESSURE WILL BUILD IN FROM GREAT LAKES REGION ON SATURDAY AND
SUNDAY AND PROVIDE SLIGHTLY COOLER TEMPERATURES.
COX
&&
.AVIATION...
FOR 18Z TAFS...MAIN AVIATION CONCERN FOR THIS TAF ISSUANCE IS
CONVECTIVE POTENTIAL ACROSS SE KS. BEST INSTABILITY AND DEEPER
MOISTURE LOOKS TO BE SITUATED OVER SE KS WHERE CU SHOULD BE FORMING
HERE PRETTY QUICK. WITH LACK OF SURFACE CONVERGENCE AM NOT EXPECTING
ANYTHING TOO WIDESPREAD. ALSO FEEL THAT SE KS STILL MAYBE IN AN AREA
OF SUBSIDENCE BEHIND THE CONVECTIVELY INDUCED WAVE THAT IS CURRENTLY
TRACKING OVER SE OK. THIS SUBSIDENCE MAY ALSO ACT TO DELAY
CONVECTION AND ALSO MAY HELP TO KEEP IT ISOLATED.
THERE MAYBE SOME SHALLOW FOG POTENTIAL OVER SE KS TONIGHT WHERE
DEEPER MOISTURE IS LOCATED. HOWEVER GIVEN THE LOW CONFIDENCE AND
LIKELIHOOD THAT IT WILL BE PATCHY IF IT DEVELOPS...WILL LEAVE OUT
FOR NOW.
LAWSON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 69 94 70 95 / 20 10 10 10
HUTCHINSON 67 95 68 96 / 20 0 10 10
NEWTON 68 94 69 95 / 20 10 10 10
ELDORADO 69 93 70 94 / 20 10 10 10
WINFIELD-KWLD 70 94 71 94 / 20 10 10 10
RUSSELL 66 98 67 98 / 20 0 10 0
GREAT BEND 66 98 67 98 / 10 0 10 0
SALINA 67 98 68 98 / 20 0 10 10
MCPHERSON 67 96 68 96 / 20 0 10 10
COFFEYVILLE 69 92 70 93 / 20 10 0 10
CHANUTE 68 92 69 93 / 20 10 10 10
IOLA 68 92 69 93 / 20 10 10 10
PARSONS-KPPF 68 92 69 93 / 20 10 0 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 15, 6:00 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT SUN JUL 15 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
700 PM CDT SUN JUL 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING
ACROSS CENTRAL KANSAS. TORRENTIAL RAIN...WINDS TO AROUND 60 MPH AND
QUARTER SIZED HAIL ARE POSSIBLE WITH THE STRONGER STORMS.
ISOLATED THUNDERSTORMS MAY DEVELOP EARLY THIS EVENING OVER A SMALL
PART OF SOUTH CENTRAL OR EXTREME SOUTHEAST KANSAS. BRIEF GUSTY
WINDS TO AROUND 50 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE...HOWEVER
SEVERE STORMS ARE NOT EXPECTED.
STORMS MAY PERSIST OVERNIGHT OR ANOTHER ROUND OF STORMS MOVE OUT
OF NEBRASKA AND DRIFT SOUTH INTO SOUTH CENTRAL KANSAS AFTER
MIDNIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS TO
50 MPH AND DIME SIZED HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT IS EXPECTED TO MOVE THROUGH CENTRAL AND SOUTHEAST
KANSAS THURSDAY NIGHT AND FRIDAY. THIS FRONT MAY TRIGGER THUNDERSTORMS
MAINLY IN CENTRAL AND SOUTHEAST KANSAS. SOME OF THE STORMS MAY BE
STRONG AND PRODUCE WIND GUSTS UP TO 50 MPH AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL KANSAS
THIS EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
HOWERTON
In the hours before
Special weather statement, Jul 15, 3:38 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT SUN JUL 15 2007
KSZ091-092-152215-
HARPER-SUMNER-
438 PM CDT SUN JUL 15 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...
AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARGONIA...OR 15 MILES NORTHEAST OF
ANTHONY...AND MOVING SOUTH AT 5 MPH.
DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
JAKUB
Special weather statement, Jul 15, 4:12 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT SUN JUL 15 2007
KSZ091-092-152245-
HARPER-SUMNER-
512 PM CDT SUN JUL 15 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ARGONIA...OR 13 MILES EAST
OF ANTHONY...AND MOVING SOUTH AT 5 MPH.
DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM. VERY HEAVY DOWNPOURS WILL ALSO OCCUR WITH STORM.
JAKUB
Special weather statement, Jul 15, 5:33 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT SUN JUL 15 2007
KSZ032-160015-
RUSSELL-
633 PM CDT SUN JUL 15 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 6 MILES NORTHEAST OF LURAY...OR 24 MILES
NORTHEAST OF RUSSELL...AND MOVING SOUTH AT 10 MPH.
QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH
THIS STORM. THE TOWN OF LURAY IS IN THE PATH OF THIS STORM.
PEOPLE IN NORTHEASTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
JAKUB
Hail, Russell
- When
- July 15, 6:06 PM CST to 6:20 PM CST
- Where
- Russell County, 0.54 mi E of Luray
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -98.690
Quarter to half dollar sized hail fell for almost 15 minutes. The quarter sized hail covered the ground.
Thunderstorm Wind, Russell
- When
- July 15, 6:06 PM CST to 6:10 PM CST
- Where
- Russell County, 0.54 mi E of Luray
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -98.690
Damaging winds also snapped 6 inch diameter tree limbs that were thrown almost 40 feet (13 meters) from the parent tree.
Thunderstorm Wind, Russell
- When
- July 15, 6:08 PM CST
- Where
- Russell County, 0.54 mi E of Luray
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.120, -98.690
Measured wind gust at Luray High School by KSN Weatherlab.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 15, 2007$245 million · EF2 · 54 events
- Heat in Pennsylvania, July 15, 20071 death · 1 event
- Lightning Strike in Arizona, July 15, 20071 death · 1 event
- Tornado and Hail in North Dakota, July 15, 2007$1.7 million · EF1 · 9 events
- Tornado and Flash Flooding in Texas, July 15, 2007$130,000 · EF1 · 12 events
- Hail and Damaging Wind in Kansas, July 15, 2007$445,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Maine, July 15, 2007$135,000 · 1.75 in hail · 14 events
- Hail in Nebraska, July 15, 2007$83,000 · 2.75 in hail · 14 events
- Damaging Winds in Nebraska, July 15, 2007$105,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 15, 2007$56,000 · 1 in hail · 10 events
- Hail and Damaging Winds in New Hampshire, July 15, 20073 injured · 1.75 in hail · 16 events
- Damaging Winds in Florida, July 15, 2007$45,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46289, 46290, 46291.